I am type 2 and on meds for it, my question is what can I do to help lower my morning highs.? I have good levels the rest of the day just high after waking up in the morning its high, between 140 and 170.
Clara Schneider, MS, RD, RN, CDE, LDNPROFESSIONAL
Answered 6/20/2015 by Clara Schneider, MS, RD, RN, CDE, LDN
Morning highs can be caused by many different reasons. A common reason is eating snacks after dinner that may affect blood sugar before breakfast. Please evaluate the foods that you may be eating between dinner and bedtime. A lower carbohydrate food may have less effect on blood sugar levels. Another reason is that the medications that cover overnight blood sugar levels are either too strong or too weak to control blood sugar. The best way to evaluate this problem is to do a blood sugar test around 2AM to 3AM. If the blood sugar is too high that means that the medications used to cover blood sugar during the night are not strong enough to control blood sugar. If the blood sugar is too low that means that the dose of medications has to be reduced. The body’s response to low blood sugar is to release more sugar from the liver leading to high blood sugar before breakfast. Consider discussing your concern with your provider. Also, I would recommend that you sample blood sugar at bedtime as a point of reference.